Attenuation of antipsychotic-induced hyperprolactinemia with clozapine

Mark T. Bunker, Patricia A. Marken, Mark E. Schneiderhan, Valerie L. Ruehter

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

Hyperprolactinemia is a well-known consequence of conventional antipsychotic therapy. The atypical antipsychotic clozapine is reported to lack this effect. We describe a case of attenuated serum prolactin levels after conversion to clozapine therapy in an adolescent. A 13-year-old female patient developed hyperprolactinemia with galactorrhea and amenorrhea while receiving thioridazine 300 mg daily. These symptoms continued throughout 3 years of treatment with haloperidol 10 mg daily and then fluphenazine 10 mg daily. Subsequently, after an incomplete improvement in her psychiatric symptoms and hyperprolactinemia on thioridazine 150 mg and bromocriptine 15 mg daily, the patient was changed to clozapine at age 16. Clozapine 150 mg twice daily improved her psychiatric status and corrected her serum prolactin concentrations after 2 weeks; bromocriptine was able to be discontinued. We recommend systematic evaluation of atypical neuroleptics as alternative treatments for refractory hyperprolactinemia induced by conventional antipsychotics.

Original languageEnglish (US)
Pages (from-to)65-69
Number of pages5
JournalJournal of child and adolescent psychopharmacology
Volume7
Issue number1
DOIs
StatePublished - Jan 1 1997

Fingerprint Dive into the research topics of 'Attenuation of antipsychotic-induced hyperprolactinemia with clozapine'. Together they form a unique fingerprint.

  • Cite this